Combining HIV Therapy Ritonavir and Glucocorticoid Budesonide May Cause Cushing’s, Study Says

Combining HIV Therapy Ritonavir and Glucocorticoid Budesonide May Cause Cushing’s, Study Says

Interactions between the HIV therapy Norvir (ritonavir) and inhaled budesonide, a glucocorticoid often used for asthma or other lung diseases, can lead to the development of Cushing’s syndrome, a recent study reports.

The study, “Iatrogenic Cushing Syndrome in a 47-Year-Old HIV-Positive Woman on Ritonavir and Inhaled Budesonide,” was published in the Journal of the International Association of Providers of AIDS Care.

Iatrogenic Cushing’s syndrome is normally a side effect of corticosteroid use. But medications that block the cytochrome P450 (CYP450) enzyme pathway – responsible for degrading corticosteroids – also may cause the disease.

This is particularly important in patients taking corticosteroids because blocking this pathway leads to an accumulation of any external source corticosteroid that the individual might be taking.

HIV-positive patients are generally on a cocktail of drugs, including Norvir. COPD is a frequent and significant cause of respiratory morbidity in HIV-infected patients despite control of HIV. So, HIV patients often are prescribed inhaled corticosteroids, such as fluticasone, to treat COPD.

Norvir is a known potent inhibitor of the CYP450 pathway. Because of that, patients who are concurrently taking the corticosteroid fluticasone and the therapy Norvir may develop Cushing’s syndrome due to impaired degradation of fluticasone.

There have been fewer cases of iatrogenic Cushing’s syndrome with inhaled budesonide compared to inhaled fluticasone. This has led physicians to use inhaled budesonide as an alternative therapy for patients on Norvir to avoid the development of Cushing’s syndrome.

Physicians from Virginia report the fifth case report of budesonide-induced iatrogenic Cushing’s syndrome in an HIV-positive patient on Norvir. Occurences like this have been documented.

A 47-year-old HIV-positive woman with chronic obstructive pulmonary disease (COPD) went to her primary physician’s office for a 20-kilogram (about 44-pound) weight gain over a 6-month period, despite not changing her eating or exercise habits.

The patient was on highly active antiretroviral therapy (HAART) regimen consisted of raltegravir, emtricitabine, atazanavir, and Norvir.

Because she had COPD, she was prescribed a combination budesonide/formoterol inhaler. Her primary physician had prescribed the budesonide inhaler to be used as two puffs twice a day, but the patient had been using it incorrectly.

Her doctor was concerned she had developed lipodystrophy, which is a common side effect of several HIV medications, and can cause cause fat redistribution in a pattern similar to Cushing’s, such as buffalo hump, increased abdominal girth, and breast enlargement.

Further analysis by a second doctor found that prior to her weight gain, she began to correctly use her inhaled corticosteroid twice daily. This led the doctor to suspect iatrogenic Cushing’s syndrome, which was confirmed with cortisol tests.

Her inhaled budesonide was stopped, and she was started on prednisone to treat Cushing’s syndrome. Over time, the patient’s prednisone therapy was discontinued, and her Cushing’s resolved.

The researchers warn about the importance of not confusing lipodystrophy with Cushing’s syndrome.

“While the clinical picture is similar, a practitioner should make note of subcutaneous fat on the face (an abundance being associated with [Cushing’s syndrome]), facial plethora [facial “fullness”], striae [stretch marks], hirsutism [excessive hair growth], acne, easy bruising, and other subtle physical examination findings,” they wrote.

In conclusion, they agreed: “This case represents a significant drug interaction of [Norvir] inducing the development of [Cushing’s syndrome], by the unconventional mechanism of systemic accumulation of inhaled budesonide. We hope to have highlighted the importance of being cognizant of the unexpected drug interactions of a CYP 450 inhibitor such as [Norvir], especially iatrogenic [Cushing’s syndrome] in the presence of corticosteroids.”

Leave a Comment

Your email address will not be published. Required fields are marked *